Did you know if you’re taking medications for thyroid disease, hypertension, depression or fibromyalgia that they can compromise your bone density? It’s true! And bone loss is especially important if you’re a woman over the age of 50. Women who have gone through menopause already lose up to 20% of their bone density in the 5 to 7 years following menopause. So your medications can be increasing your bone loss even more. But there are some things you can do to protect your bones.
Below we’ll discuss 4 common medications that can affect your bone density and ways you can protect your bone health.
(Brand names: Prednisone, Flovent, Actonel, Decadron, Aristocrot and Depo-Medro)
Glucocorticoids curb inflammation from rheumatoid arthritis, lupus, multiple sclerosis, fibromyalgia, Lyme disease, inflammatory bowel disease, or contact dermatitis. But they also cause gradual bone loss by:
- Decreasing bone formation.
- Reducing calcium absorption.
- Increasing the excretion of calcium in your urine.
Talk to your doctor about prescribing the lowest possible dose for a short amount of time.
(Brand names: Synthroid, Armour Thyroid, Nature-Thyroid and Cytomel)
Thyroid medications treat the symptoms of hypothyroidism and help you feel better. However, they can cause accelerated bone turnover. Talk to your doctor about possibly lowering your dosage, especially if you’re now experiencing symptoms of an overactive thyroid due to excess medication.
(Brand names: Lasix, Demadex, Bumex and Edecrin)
Loop diurectics help prevent hypertension and heart failure by draining excess fluid from your body, so you excrete it in your urine. But, you may also be losing calcium, too, which weakens your bones. Ask your doctor if you can switch to thiazide diuretics to treat your hypertension.
(Brand names: Prozac, Lexapro, Paxil, Celexa, Luvox, Sarafem and Zoloft)
Selective serotonin reuptake inhibitors (SSRIs) help improve the symptoms of moderate to severe depression. But studies show that women taking SSRIs experience reduced hip bone density. Talk to your doctor about switching to another type of antidepressant like tricyclic antidepressants that don’t trigger bone loss (although they may have more side effects).
Here are some steps to prevent additional bone loss:
- Take calcium. According to the National Institutes of Health, if you’re under 50, you should take 1,000 mg of calcium a day; and if you’re 50 or older, you should take 1,200 mg daily.
- Take vitamin D. Vitamin D helps you absorb calcium better. You should take 600 IU if you’re between 50 – 70 years old; and you should take 800 IU if you’re over 71. Also, by spending at least 20 minutes a day outside in the sunshine, you can also increase your vitamin D.
- Exercise. When you add weight-bearing, aerobic and resistance exercises to your routine, you can improve your strength, build muscle and improve your bone density.
ezWalker® Custom Performance Orthotics – A Better Foundation
The bones and three arches (medial, lateral and trans-metatarsal) in your feet provide your body with a firm foundation as you walk. However, if you’re experiencing foot conditions, like bunions, arch or heel pain, that are affecting the way you walk and carry your body, your foundation may need some help. First, have your feet and gait evaluated by a certified professional. Then consider wearing custom orthotics, like ezWalker® Performance Custom Orthotics. These custom orthotics are designed to strategically raise your arches, providing you with proper biomechanical alignment and support. Plus, your feet will be guided to walk from lateral heel to medial forefoot. And since your feet will be better biomechanically aligned, each step will be controlled throughout the gait cycle, reducing stress and strain on the joints and muscles in your feet, knees, hips and lower back.
Visit the WalkEZStore for more information on ezWalker® Performance Custom Orthotics. To order your pair, visit our online shop.
Because … when your feet feel good, you feel good.®
Note: If you follow these guidelines and your pain persists, you may have a more serious condition. See your physician for a more complete diagnosis and treatment.